Low Carb Friends  
Netrition.com - Tools - Reviews - Faces - Recipes - Home


Go Back   Low Carb Friends > Supplements and Low Carb Products > Vitamins and Supplements
Register FAQ Search Today's Posts Mark Forums Read


Reply
 
LinkBack Thread Tools Display Modes
Old 10-26-2013, 05:22 PM   #1
Big Yapper!!!!
 
Emerald's Avatar
 
Join Date: Aug 2003
Location: Vancouver, BC
Posts: 7,663
Gallery: Emerald
Stats: Nothing to see here folks....move along.
WOE: A 72
Niacin

Today for the first time I decided to take niacin. Whoa! It has been 90 minutes and my whole body is beet red. It scared the heck out of me. From tingling to itchiness to now down to my toes redness. It looks like a have a sunburn. Hopefully this passes soon. Oh and I took 500 mg. I think I'll cut it in half tomorrow.
Emerald is offline   Reply With Quote

Sponsored Links
Old 10-26-2013, 05:28 PM   #2
Very Gabby LCF Member!!!
 
Nelle Belle's Avatar
 
Join Date: Mar 2007
Location: NNJ and Fl gulf coast when I can get there.
Posts: 4,683
Gallery: Nelle Belle
Yep, that happens. I used to take it years ago. But after a while besides the flush, I would get severe abdominal pains and be freezing for at least 3 hrs. Not fun.
Nelle Belle is offline   Reply With Quote
Old 10-26-2013, 05:39 PM   #3
Big Yapper!!!!
 
Emerald's Avatar
 
Join Date: Aug 2003
Location: Vancouver, BC
Posts: 7,663
Gallery: Emerald
Stats: Nothing to see here folks....move along.
WOE: A 72
Quote:
Originally Posted by Nelle Belle View Post
Yep, that happens. I used to take it years ago. But after a while besides the flush, I would get severe abdominal pains and be freezing for at least 3 hrs. Not fun.

Freezing? Oh great. I'm already perpetually cold.
Emerald is offline   Reply With Quote
Old 10-26-2013, 07:05 PM   #4
Very Gabby LCF Member!!!
 
Nelle Belle's Avatar
 
Join Date: Mar 2007
Location: NNJ and Fl gulf coast when I can get there.
Posts: 4,683
Gallery: Nelle Belle
Quote:
Originally Posted by Emerald View Post
Freezing? Oh great. I'm already perpetually cold.
Yes, curled up on the couch in pain, wrapped in blankets shivering.
Nelle Belle is offline   Reply With Quote
Old 10-27-2013, 06:01 PM   #5
Senior LCF Member
 
Join Date: Feb 2013
Posts: 728
Gallery: Ronnie51
Taking an aspirin a half hour before taking the Niacin may help avoid the flush. Also, you should be taking it with food which may take care of the problem without the aspirin. The flush isn't serious, but a lot of people can't deal with it so they stop taking Niacin (like my husband). I always take it a night, so I don't have to deal with people seeing me turn red which happens on occasion.
Ronnie51 is offline   Reply With Quote
Old 10-28-2013, 01:12 PM   #6
Major LCF Poster!
 
vanilla_latte's Avatar
 
Join Date: Mar 2009
Location: In my happy place!
Posts: 2,347
Gallery: vanilla_latte
Stats: Weigh/Too/Much!
WOE: JUDDD
Start Date: 8/18/14
My DH decided to begin taking it and took his first one last night. He was waiting for the hot flashes to begin, but they didn't. I think he was disappointed!! I want to begin taking it, but dang - I'm post-menopausal and still have hot flashes. Not sure if I want to have them self-induced!
vanilla_latte is offline   Reply With Quote
Old 10-28-2013, 02:23 PM   #7
Big Yapper!!!!
 
Emerald's Avatar
 
Join Date: Aug 2003
Location: Vancouver, BC
Posts: 7,663
Gallery: Emerald
Stats: Nothing to see here folks....move along.
WOE: A 72
Quote:
Originally Posted by vanilla_latte View Post
My DH decided to begin taking it and took his first one last night. He was waiting for the hot flashes to begin, but they didn't. I think he was disappointed!! I want to begin taking it, but dang - I'm post-menopausal and still have hot flashes. Not sure if I want to have them self-induced!
I'm always so cold that I can't wait until I get hot flashes!
Emerald is offline   Reply With Quote
Old 10-28-2013, 04:30 PM   #8
Very Gabby LCF Member!!!
 
Nelle Belle's Avatar
 
Join Date: Mar 2007
Location: NNJ and Fl gulf coast when I can get there.
Posts: 4,683
Gallery: Nelle Belle
Quote:
Originally Posted by Emerald View Post
I'm always so cold that I can't wait until I get hot flashes!
You will live to regret those words.
Nelle Belle is offline   Reply With Quote
Old 10-29-2013, 07:14 AM   #9
Senior LCF Member
 
Join Date: Feb 2013
Posts: 728
Gallery: Ronnie51
I'm the hot flash queen, but Niacin doesn't bring them on (thank goodness). Sometimes my skin gets tingly and red, but no hot flash.
Ronnie51 is offline   Reply With Quote
Old 10-29-2013, 11:40 AM   #10
Major LCF Poster!
 
vanilla_latte's Avatar
 
Join Date: Mar 2009
Location: In my happy place!
Posts: 2,347
Gallery: vanilla_latte
Stats: Weigh/Too/Much!
WOE: JUDDD
Start Date: 8/18/14
DH took another last night before eating and he did feel the flush/itching this time. I took it after eating a bite and felt some tingles, but no hot flashes.
vanilla_latte is offline   Reply With Quote
Old 10-29-2013, 06:56 PM   #11
Big Yapper!!!!
 
Emerald's Avatar
 
Join Date: Aug 2003
Location: Vancouver, BC
Posts: 7,663
Gallery: Emerald
Stats: Nothing to see here folks....move along.
WOE: A 72
Why do you take it? I'm scared to after my reaction.
Emerald is offline   Reply With Quote
Old 10-30-2013, 07:58 AM   #12
Senior LCF Member
 
Join Date: Feb 2013
Posts: 728
Gallery: Ronnie51
Niacin is known to raise good cholesterol (HDL) and lower bad cholesterol (LDL), but it usually does that in higher doses so that's why ideally it should be taken under a doctor's supervision. There can be side effects with these larger doses such as elevated uric acid and blood glucose. There were two major studies done on the efficacy of Niacin taken with a statin to lower the risk of heart attack (I think they were called the Aim High Study and Enhance Study). Both showed that Niacin taken with a statin DOES NOT reduce the risk of heart attack more effectively than a statin alone, in fact, there were some troublesome side effects when Niacin was added to a statin regimen. However, these studies did not test Niacin alone, only with a statin. Niacin in past studies has shown to be very effective in raising HDL and lowering LDL, and there are stalwart advocates of Niacin who feel it should not be discounted based on these two very large studies. I'm not a doctor, but I believe taking Niacin (which is a B vitamin) in moderate doses may be helpful, so I do take 250 mg four times per week (which is a pretty low dose). I'll decide if I'll keep taking it based on my next NMR results in a couple of months. Please note that the studies did show that adding Niacin to a statin DID raise HDL and lower LDL better than a statin alone, but that while the labs were improved, it did NOT lower the risk of heart attack. The side effects of tingling and flushing is not dangerous and shouldn't be the only reason to stop taking it. If you have cholesterol issues, you should discuss taking Niacin as well as dosage and type with your doctor. As I mentioned in a previous post, no flush niacin is NOT effective in raising HDL & lowering LDL.
Ronnie51 is offline   Reply With Quote
Old 10-30-2013, 09:05 AM   #13
Big Yapper!!!!
 
Emerald's Avatar
 
Join Date: Aug 2003
Location: Vancouver, BC
Posts: 7,663
Gallery: Emerald
Stats: Nothing to see here folks....move along.
WOE: A 72
Thanks for the info. I really appreciate it.
Emerald is offline   Reply With Quote
Old 10-30-2013, 02:23 PM   #14
Senior LCF Member
 
Join Date: Feb 2013
Posts: 728
Gallery: Ronnie51
My pleasure, Emerald!
Ronnie51 is offline   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On



All times are GMT -7. The time now is 03:26 PM.


Copyright ©1999-2014 Friends Forums LLC. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Friends Forums, LLC.